Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 40, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2003, 7:35 AM CDT for Lafayette County, Union County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 7:35 AM CDT (12:35 UTC)
- Expired
- May 17, 2003, 9:30 AM CDT
- In force
- 115 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lafayette County, MS, Union County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 171239
FFWMEM
MSC071-145-171430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
UNION COUNTY IN NORTHEAST MISSISSIPPI
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
* UNTIL 930 AM CDT.
* AT 732 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FROM
CAMBRIDGE TO TULA IN LAFAYETTE COUNTY AND BETWEEN NEW ALBANY AND
KEOWNVILLE IN UNION COUNTY. RADAR RAINFALL ESTIMATES OVER THE PAST
HOUR WERE TWO TO TWO AND ONE HALF INCHES. ADDITIONAL HEAVY RAINFALL
IS EXPECTED AS THUNDERSTORMS MOVE INTO THE AFFECTED AREAS WHICH WILL
WORSEN THE SITUATION.
* CITIES AFFECTED THROUGH 930 AM CDT INCLUDE...
TULA...SPRINGDALE...PINEDALE...OXFORD...NEW ALBANY...KEOWNVILLE...
HARMONTOWN...ETTA...DENMARK...CAMBRIDGE...BURGESS
.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.
LAT...LON 3461 8877 3441 8880 3438 8924 3418 8926
3420 8971 3455 8973 3453 8940 3460 8922
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:49 AM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 17, 2:49 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 249 AM CDT SAT MAY 17 2003 A CLOSED UPPER LOW WILL MOVE SOUTHEASTWARD ACROSS ARKANSAS FROM NEAR FORT SMITH TO EL DORADO TODAY THEN MOVE SOUTHWARD ACROSS EASTERN LOUISIANA TONIGHT AND SUNDAY REACHING THE MISSISSIPPI DELTA BY MONDAY MORNING. AN UPPER RIDGE WILL BUILD OVER THE EASTERN STATES FROM TEXAS TO NEW ENGLAND MONDAY THEN BREAK DOWN TUESDAY. ZONAL FLOW WITH A SERIES OF SHORT WAVES WILL TAKE OVER ACROSS THE CENTER PART OF THE COUNTRY FROM COAST TO COAST WEDNESDAY. AT THE SURFACE A LOW PRESSURE AREA WILL MEANDER AROUND THE MID SOUTH AREA AND WEAKEN TODAY AND TONIGHT THEN DISSIPATE SUNDAY. A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST MONDAY AND MONDAY NIGHT THEN MOVE INTO THE REGION TUESDAY. THE RESULT WILL BE CONTINUED MOIST UNSTABLE AIR OVER THE MID SOUTH TODAY AND TONIGHT WITH PERIODS OF SHOWERS AND THUNDERSTORMS TODAY BECOMING LESS NUMEROUS TONIGHT THEN MAINLY DIURNAL MONDAY. ANOTHER INCREASE IN ACTIVITY WILL OCCUR TUESDAY WITH THE COLD FRONT. DUE TO PREVIOUS RAINS OVER THE MID SOUTH YESTERDAY AND OVER THE PAST COUPLE OF WEEKS FLOOD GUIDANCE ACROSS THE REGION IS LOW. MORE SIGNIFICANT RAINS CAN BE EXPECTED TODAY. THEREFORE A FLOOD WATCH WILL BE POSTED OVER THE MID SOUTH TODAY SINCE THE GROUND IS SATURATED AND RIVERS AND STREAMS ARE HIGH. .MEG...FLOOD WATCH ENTIRE MID SOUTH TODAY.
Hazardous weather outlook, May 17, 3:58 AM CDT, 3 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 358 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI PORTIONS OF THE MID SOUTH TODAY. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 400 PM CDT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. JCL
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:10 PM CDT | Tornado Warning | MEG | DeSoto | 65 min |
| May 16, 11:03 PM CDT | Severe Thunderstorm Warning | MEG | Marshall | 42 min |
| May 16, 11:32 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 43 min |
| May 17, 12:06 AM CDT | Severe Thunderstorm Warning | MEG | Tippah | 24 min |
| May 17, 12:14 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 46 min |
| May 17, 4:07 AM CDT | Flash Flood Warning | MEG | Coahoma | 113 min |
| May 17, 5:28 AM CDT | Tornado Warning | MEG | Benton, Marshall | 47 min |
| May 17, 5:46 AM CDT | Tornado Warning | MEG | Lafayette | 44 min |
| May 17, 5:54 AM CDT | Flash Flood Warning | MEG | DeSoto | 2 hr |
| May 17, 5:55 AM CDT | Tornado Warning | MEG | Tippah | 35 min |
| May 17, 6:09 AM CDT | Flash Flood Warning | MEG | Panola, Quitman, Tate, Tunica | 2 hr |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 28 min |
| May 17, 6:20 AM CDT | Tornado Warning | MEG | Union | 40 min |
| May 17, 6:45 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 30 min |
| May 17, 8:04 AM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 26 min |
| May 17, 8:36 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.